Ventolin/Levalbuterol Severe Reaction - Options?
Has anyone experienced sudden tachycardia after using either Ventolin or Levalbuterol? I recently took one puff of Ventolin to relieve some sob – and within 10 minutes, my pulse soared to !90 – which took about 15-20 minutes to subside on it’s own. I seldom reach for a reliever – but lately have had a rare flare up of my asthma, and needed the relief. It was suggested to try the Levalbuterol instead…….but I suffered the same reaction to it – only the tachycardia took longer this time to subside. I had never previously had this happen before – but then again, I don’t use it much. My big concern, is that apparently I can not use the Albuterol based inhalers for relief or as a RESCUE inhaler…….So what are the possible options to explore now? There isn’t much information out there about this conundrum. How is this situation usually managed?……..
Interested in more discussions like this? Go to the Lung Health Support Group.
Welcome to Mayo Clinic Connect and good morning to you. I had the exact reaction as you did when I was first introduced to albuterol. I hated it. Then I was prescribed pro-air. I think that it is the lowest dose available and you might fair better with it. I can't offer alternatives because I can't prescribe medications, I can only offer my experiences. I can use Ventolin now but I do prefer pro air.
May I ask what the reason is for your using an inhaler?
Thank you for your response. I do not use it very often at all – for very occasional relief from shortness of breath – mild asthma. Once in a while in the winter, sob flares up. I am actually s retired Registered Nurse. I am not asking for people to prescribe – but if someone has some knowledge/ideas of how this can possibly be managed – it would be helpful to pass on. Levalbuterol being the Racemic version – and considered far less likely than Ventolin to cause such s thing – ended up doing the same thing. I am wondering what protocol might be utilized when something like this happens. Not every area in the country is super “fluent” in dealing with exceptions – so I am reaching out for some ideas/guidance. Suggesting possible avenues or ideas to explore – is not prescribing. Someone else has to have had this same issue occur. What version of Albuterol did you first try – and how was the ProAir any different ftom your first Albuterol product? Not liking albuterol is one thing – a serious side effect is an entirely different animal. Albuterol does give most people s bit of s rscey pulse and perhaps headachy feelings, and a fee other things……so I understand not liking it!
Hi Kelly- I guess mine was a racey heart and after one try I just stopped using it. Pro Air didn't make my heart feel so racey or me so shakey.
I have exercise-induced dyspnea and I treat it like a mild asthma attack.
What can I do without Albuterol?
Sit upright. Stop whatever you are doing and sit upright. …
Take long, deep breaths. This helps to slow down your breathing and prevent hyperventilation. …
Stay calm. …
Get away from the trigger. …
Take a hot caffeinated beverage. …
I hope that there are other people in this group that can be more imaginative than I am?
Me too! It is concerning, not having immediate access to s rescue inhaler! Talk about stressful! The drug store pharmacists have been no help at all to talk to – and they are the drug experts…….either too busy…..or just say they dom’t know the answer. Imagine if this were a child attending school wighout a rescue inhaler! There has to be an alternative……It must be some kind of secret!
Correction (typo error) to my reply above – Levalbuterol is the NON-RACEMIC version of an Albuterol inhaler.
unfortunately, years of searching and asking has failed to locate a substitute for albuterol/levalbuterol. Before bronchiectasis complicated my life, I used to just tough out shortness of breath – and I was pretty miserable. Now, just to function, I find it necessary to use it at least twice a day, in combination with Flovent morning and night. I find my reaction much less severe if I have food in my stomach & am well-hydrated. Unfortunately, now with levalbuterol constantly in my system, and unable to use a beta-blocker, my resting heart rate is 90, with mild exertion it's over 120, and it often hits 150 – with no apparent cause.
Neither my pulmonologist nor cardiologist can suggest an alternative, so I too would love to hear if anyone else has a solution.
Kelly -I take Trelegy Ellipta and shake like the dickens if I haven't had something to eat first. Have you discussed your reaction with your doctor and if so what does he say?
After s lot of research, I did find out that reactions to Albuterol based inhalers, MIGHT be dose dependent for some – there has been some success using 1/4 to 1/2 the normal dose under direct doctor supervision……however, this may not work for everyone. It is AWFUL, that the medical community has not done the research to come up with a clear alternative!
I have also been learning, that some LABA’s are now being substituted as SABA’s – such as Symbicort, Dulera, and other LABA’s that contain Formoterol. The relief is not nearly as quick as Albuterol/ Xopenex – It is an addition to the other inhalers you are using…….Recently, the trend is moving over to using more than one particular bronchodilator – the goal being to decrease dependence on Albuterol – and to enhance achieving stability with 2 bronchodilators. Two different bronchodilators can be better than one – is the theory. However – this still leaves a hole for quick relief – not to mention life saving. Of course, always discuss things with your doctor.
@kelly7232 @sueinmn @merpreb I do much better with Xopenex for my asthma than with the generics Albuterol or Levalbuterol. My doctor had explained it this way….there are often 2 versions of chemical compounds that are mirror images of each other or a "sis" and a "trans" version if I am remembering chemistry correctly. The generic form may not be the specifically correct shape to fit and solve the issue. Xopenex is the one that fits correctly being only a single version of the compound, and the generic may have both the sis and trans versions. It's more effort to manufacture the specific version for Xopenex. I find that the generics cause my heart to race and irritate my airway. Xopnex is much better, but can also cause my heart to race if at a higher dose. I had used Xopenex in a nebulizer and gotten more of it deeper into my lungs and had my heart race for about 20 minutes, after that, the dose for the nebulizer was changed to a pediatric dose and I was only using about half of it, going slowly, stopping and waiting a few minutes before continuing to nebulize. You can really control how much you inhale with a nebulizer vs. an inhaler. If I am using the Xopenex inhaler, I don't get as much irritation and less heart racing. I also use cough drops for the menthol, or something like Vick's vapo rub to inhale the eucalyptus vapors. That opens up airways because it can temporarily "paralyze" or relax the muscles constricting the airways. When you thin the phlegm with Mucinex (or its generic) that helps too. Insurance is always trying to push the cheaper medications on patients and not what is best for the patient. If you use a nebulizer, that adds lots of precautionary cleaning and sterilizing of the nebulizer to avoid risks of lung infections. I have a nebulizer that can run off rechargeable batteries or a car connection (although new cars have electric plugs and ports).
Have any of you tried medication in a nebulizer before to control your dosage?